Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2003, 4:14 PM EDT for Edgefield County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 4:14 PM EDT (20:14 UTC)
- Expired
- May 6, 2003, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Edgefield County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 062014
SVRCAE
SCC037-062100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT.
* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES WEST OF EDGEFIELD..MOVING EAST AT 40
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EDGEFIELD.
JOHNSTON.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND LARGE
HAIL.
LAT...LON 3376 8217 3383 8211 3388 8215 3393 8214
3397 8191 3386 8185 3378 8170 3357 8200
3361 8210
MWC/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:08 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 6, 2:08 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 208 PM EDT TUE MAY 6 2003 THE MAIN FORECAST PROBLEM WILL BE A CONTINUED THREAT OF SEVERE THUNDERSTORMS AND FLOODING TONIGHT. HIGH SHEAR AND MOISTURE...AND LOW LFC/S PLUS TORNADO WARNINGS BEING ISSUED UPSTREAM IN GEORGIA SUPPORT A THREAT OF TORNADOES TONIGHT. A TORNADO WATCH WILL LIKELY BE NEEDED SOON. PRECIPITABLE WATER NEAR 1.7 INCHES AND TRAINING ALONG THE EAST-WEST FRONT SUPPORTS A FLOOD THREAT ALSO. A FLOOD WATCH MAY BE NEEDED LATER. THE ETA SHOWS MORE SURFACE RIDGING FOR WEDNESDAY AND THURSDAY SO THUNDERSTORMS COVERAGE MAY BE LESS...BUT A CONTINUED STRONG WIND FIELD AND MODERATE INSTABILITY SUPPORTS A SEVERE WEATHER THREAT. PLAN TO RAISE THE GUIDANCE POPS TONIGHT BASED ON RADAR TRENDS. WILL USE THE COOLER GUIDANCE HIGH TEMPERATURES WEDNESDAY AND THURSDAY BASED ON RECENT VERIFICATION. EXTENDED...PLAN TO FORECAST CHANCE POPS MONDAY AND SLIGHT CHANCE THE REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT MOVING INTO THE AREA MONDAY...OTHERWISE EXPECT SURFACE RIDGING WILL LIMIT COVERAGE. GENERALLY PLAN TO FOLLOW THE ENSEMBLE MEANS FOR TEMPERATURES AND POPS. FCSTID = 5 CAE 68 87 68 89 / 60 50 30 20 AGS 67 88 66 89 / 60 50 30 20 SSC 68 86 68 88 / 60 50 30 20 OGB 69 88 69 89 / 60 50 30 20 .CAE... GA...NONE. SC...NONE. RJL
Hazardous weather outlook, May 6, 4:29 AM EDT, 11 hours 45 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 429 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE HAIL COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Special weather statement, May 6, 12:22 PM EDT, 3 hours 52 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1222 PM EDT TUE MAY 6 2003 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. .SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THE AIRMASS ACROSS CENTRAL SOUTH CAROLINA AND EAST CENTRAL GEORGIA IS BECOMING MODERATELY UNSTABLE. MOISTURE IN THE GULF COAST REGION IS SPREADING NORTH INTO THE REGION. THUNDERSTORMS IN NORTH GEORGIA WILL MOVE EAST-NORTHEAST INTO THE REGION LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TONIGHT...SO MORE THUNDERSTORMS ARE EXPECTED. WITH STRONG VERITICAL SHEAR...SEVERE THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS AROUND 60 MPH ARE THE PRIMARY THREATS. HEAVY RAIN WITH LOCAL AMOUNTS AROUND 2.00 INCHES IS ALSO POSSIBLE. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES... OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS... SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER. AWP
Special weather statement, May 6, 1:54 PM EDT, 2 hours 20 minutes before
SCZ018-025-GAZ040-063>065-077-062354- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 154 PM EDT TUE MAY 06 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES IN SOUTH CAROLINA: EDGEFIELD... MCCORMICK... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...TORNADO WATCH IN EFFECT UNTIL 800 PM... ...INTENSE THUNDERSTORMS APPROACHING CENTRAL SAVANNAH RIVER AREA... INTENSE THUNDERSTORMS IN NORTH GEORGIA WILL MOVE INTO THE AUGUSTA REGION AND PIEDMONT OF SOUTH CAROLINA DURING THE LATE AFTERNOON. THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER...DAMAGING WINDS AND LARGE HAIL. TORNADOES ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. AWP
Special weather statement, May 6, 2:16 PM EDT, 1 hour 58 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-070016- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EDT TUE MAY 06 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...TORNADO WATCH IN EFFECT UNTIL 800 PM FOR THE CENTRAL SAVANNAH RIVER AREA... ...SEVERE THUNDERSTORM THREAT ACROSS THE MIDLANDS INCREASING... INTENSE THUNDERSTORMS MOVING ACROSS NORTHEAST GEORGIA WILL MOVE INTO THE CENTRAL SAVANNAH RIVER AREA AND PIEDMONT OF SOUTH CAROLINA THIS AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO THE MIDLANDS BY THIS EVENING. THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER...TORNADOES ARE POSSIBLE. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. AWP
Local storm report, May 6, 4:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
407 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
357 PM LINCOLNTON GA 1.75 INCH HAIL
05/06/03 LINCOLN REPORTED BY SHERIFF.
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:23 AM EDT | Tornado Warning | CAE | Edgefield | 22 min |
| May 6, 1:32 AM EDT | Tornado Warning | CAE | Saluda | 28 min |
| May 6, 2:01 AM EDT | Flash Flood Warning | CAE | Edgefield, McCormick, Saluda | 4 hr |
| May 6, 2:09 AM EDT | Tornado Warning | CAE | Lexington | 36 min |
| May 6, 2:26 AM EDT | Tornado Warning | CAE | Aiken | 49 min |
| May 6, 2:47 AM EDT | Severe Thunderstorm Warning | CAE | Lexington | 43 min |
| May 6, 2:55 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 50 min |
| May 6, 3:18 PM EDT | Tornado Warning | CAE | McCormick | 27 min |
| May 6, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 45 min |
| May 6, 3:57 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 48 min |
| May 6, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 49 min |
| May 6, 4:29 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| May 6, 4:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 42 min |
| May 6, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 46 min |
| May 6, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 46 min |
| May 6, 5:18 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.